Information About Wrong Medication or Overdose Cases

Per research performed by the U.S. Food and Drug Administration (FDA), it is common practice for nursing homes to medicate residents with drugs in order to keep them calm. However, in many instances, these drugs are either the wrong type of medications and/or too much of the drugs are administered. As a result, the FDA estimates that close to 15,000 nursing home residents die annually from unprescribed drugs and over-medicating.

Although it is illegal in all states in the United States, many nursing homes continue this trend. Known as “chemical restraints,” psychoactive medications are typically administered to those with dementia and other cognitive problems. Yet, instead of using the drugs for psychiatric and cognitive help, the drugs are being used to restrain residents. At times, potentially lethal dosage levels are used in order to keep residents sedated, subdued, and restrained. In fact, these types of drugs can multiply the risk of death as well as severe side effects such as heart attacks, strokes, deliria, and more.

Reasons for Wrongful Medication and Overdosing in Nursing Homes

One of the primary reasons for overdosing residents and providing medicine they don’t need and don’t have a prescription for is nursing home staff shortage. As devastating as it is, many nursing home staff members have been found guilty of over-medicating these patients in order to get peace or tend to other less demanding residents. Understaffed nursing homes remain a large problem in United States. Nursing homes have one of the highest turnover rates in the nation.

In some instances, the wrong medication is given and overdosing occurs because of lack of qualified training on the staff’s part. Under-trained caregivers can easily make medication mistakes and end up causing serious health risks to victims.

Consequences of Over-Medicating the Elderly

Over-medicating anyone comes with high risks, but even more so for elderly individuals who usually have more weakened immune systems. When given psychoactive drugs, older adults are at great risk for serious side effects, as well as misdiagnoses, as side effects begin to mimic other medical issues.

Common side effects and consequences include:

  • High blood pressure
  • Vertigo
  • Gastric bleeding
  • Misdiagnosis of dementia, Alzheimer’s, and other cognitive diseases
  • Feeling extremely groggy, tired, and unfocused
  • Nausea and vomiting
  • Seizures
  • Confusion
  • Difficulties with breathing
  • Bleeding internally
  • Hallucinations
  • Coma
  • Death

When overdosing and providing victims with the wrong medications happens at a nursing home, the facility is generally liable for damages, including medical expenses, pain and suffering, emotional trauma, and much more.

Getting Help in Nursing Home Medication Error Cases

If you or a loved one has been victim to wrong medication or overdose incidences, or being provided the wrong medications at the hands of hospital or nursing home staff members, an experienced medical malpractice or nursing home abuse attorney may be able to assist you and help you recover damages. At Brown & Brothers, our experienced medical malpractice and nursing home abuse lawyers can help you seek justice for your case. Give us a call today at 1-800-600-4210 and we will be happy to discuss your case with you, and tell you whether or not your potential case has merit, for free.

Additional Sources

http://www.ncbi.nlm.nih.gov/pmc/articles/PMC1496921/
http://www.fda.gov/downloads/Drugs/GuidanceComplianceRegulatoryInformation/Guidances/ucm244570.pdf

Next Post

Nursing Home Wrongful Death